MAUDE Adverse Event Report: ARTHREX, INC. HINDFOOT NAIL CABLE TENSIONER; INTRAMED FIXATN ROD AND ACCESS

ARTHREX, INC. HINDFOOT NAIL CABLE TENSIONER; INTRAMED FIXATN ROD AND ACCESS
Model Number HINDFOOT NAIL CABLE TENSIONER
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
 
Event or Problem Description
On 10/15/2024, a sales representative reported via sems-06686918 that an ar-9091-02 hindfoot nail cable tensioner failed during a case.The rep stated that the patient was affected by the failure.They could not use the nail's tensioning component and had to add additional hardware to compensate.This was discovered during a procedure.Additional information was received on 10/21/2024: this was discovered during a ttc nail procedure on 10/14/2024.It was stated that the failure of the ar-9091-02 hindfoot nail cable tensioner was due to the set screws not moving up and down within the tensioner.The screws then ended up shearing the inner wall of the tensioner.The screws may have also been stripped.The tensioner could not pull the nitinol core of the nail to gain compression.This left the nail static and unable to use the second calcaneus screw.The case was completed successfully by using additional fixation outside of the nail.The technique was changed due to not being able to use the compression feature of the nail, and an unplanned incision occurred with the surgeon using outside screws to get the compression across the ankle joint.The case was completed using arthrex 7.0 headless screws.The case was delayed 45 minutes with additional anesthesia administered.No medical intervention or hospitalization was needed for the patient.A secondary surgery is not planned and will be determined by the patient's healing status.The patient has not experienced a reduced quality of life due to the deviation, which will be determined during the recovery.
 
Additional Manufacturer Narrative
The complaint allegation was confirmed.One unpackaged ar-9091-02 batch 78422047r was received for evaluation.Visual evaluation of the returned device noted significant damage, with deep nicks observed on the cable retaining set screws and the t-handle connection area.The threads in the central hole were damaged, suggesting they may have been cross-threaded.Functional testing was performed by attempting to attach the returned device to a known-good ar-9091-01 hindfoot nail targeting guide, lot number 5572034.The returned device was able to lock and connect as intended with no issues.Additionally, the cable tensioner ar-9091-02 was zeroing out with the ar-9091-26 torque limiter.It was noted that it was tightened extremely hard, requiring significant force to loosen the screws.This was most likely because it was extremely tightened during use, or the torque limiter was not used.According to surgical technique.Dual compression hindfoot nail i.5.Loading the tensioning cable.5a.Prior to inserting the stainless-steel cable, ensure the set screws on the cable-tensioning device are open and in the starting position.Note: lightly tighten the set screws, zero the tensioner by turning the shaft counterclockwise, and fully loosen the set screws.5c.Secure one side of the cable with the torque-limiting hex driver by tightening the set screw in the cable tensioning device until it clicks three times.Insert the second tail of the cable into the other side of the nail attachment arm.Prior to tightening the second set screw, remove the slack in the cable by sliding a finger over the cable from the secure end to open the end of the cable, then pinch it on either side of the dualcompression nail to maintain tautness.Note: do not turn the tensioning mechanism to remove slack from the cable.The most likely cause of the reported failure is user error due to over-torquing/over-engaging the device.Overtightening or rough handling of the instrument may result in irreversible damage.

Brand Name
HINDFOOT NAIL CABLE TENSIONER
Common Device Name
INTRAMED FIXATN ROD AND ACCESS
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key20577676
Report Number1220246-2024-08350
Device Sequence Number12786247
Product Code HSB
UDI-Device Identifier00888867335301
UDI-Public(01)00888867335301(11)211028(10)78422047R
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K221031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberHINDFOOT NAIL CABLE TENSIONER
Device Catalogue NumberAR-9091-02
Device Lot Number78422047R
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2024
Supplement Date Received by Manufacturer01/06/2025
Initial Report FDA Received Date10/31/2024
Supplement Report FDA Received Date01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/28/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown